Medical questions & health advice by board certified doctors
"Could you please explain TRT further?"
Hi. I'm a 46yr male new to TRT (1.5 months compounded cream 50 mg per 1 ml). I suspect that my levels have always been low, due to swelling/soreness in breast area since highschool years. So, if after 1.5 months on a "low" beginning dose, I feel the familiar swelling and slight soreness in nipple/breast area, which piece of the male reproductive puzzle is likely to be the main cause of this imbalance?...SHBC, Pituitary, DHEA? Going for 1st post TRT blood draw soon and I'm trying to educate myself as much as possible, as I am without insurance and paying out of pocket. Thank you.
I would suggest that you meet with your primary care doctor (or whichever doctor is prescribing the medication) to discuss this side effect and to see what they recommend that you do. Testosterone replacement therapy is an area of medicine that is receiving a lot of interest currently. Unfortunately, there is some controversy about what exactly its role should be, and there are likely many patients who are receiving testosterone replacement therapy for whom it is not actually indicated. There are cases of testosterone being used for generalized low energy or decreased sex drive. However, in the absence of a objectively very low testosterone blood level, these should not usually be considered indications for replacement, in part because replacement therapy is not without risks. A known side effect of testosterone replacement therapy is breast swelling or soreness, also known as gynecomastia. This occurs because some of the testosterone that is being taken as a replacement is converted by the body to estrogen. These higher levels of estrogen act on the breast tissue, causing enlargement. Most of the time, the gynecomastia will subside after a few months of being on testosterone replacement therapy. However, sometimes it can be quite severe and can require stopping the medication. Again, please meet with your primary care doctor (or whichever doctor is prescribing the medication) to discuss this side effect and to see what they recommend that you do.
Need more info?See an urologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.